Iowa, 2012

Winter Weather in Iowa, February 23 to 24, 2012

February 23 to 24, 2012 · NWS DVN · 15 events in 15 counties and zones

A strong storm system moved from the Southern Plains into northern Ohio from Thursday February 23rd into Friday February 24th. Precipitation started falling as rain during the late morning hours on the 23rd across Eastern Iowa and began to change over to snow from west to east in the early to mid afternoon in Buchanan, Benton, and Iowa Counties.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong storm system moved from the Southern Plains into northern Ohio from Thursday February 23rd into Friday February 24th. Precipitation started falling as rain during the late morning hours on the 23rd across Eastern Iowa and began to change over to snow from west to east in the early to mid afternoon in Buchanan, Benton, and Iowa Counties. Snow continued, heavy at times overnight Thursday into Friday morning before exiting into Western Illinois. Snowfall totals ranged from 1 to 2 inches south of Interstate 80 to 6 or more inches north of Highway 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 23, 6:06 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 23, 6:06 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 AM CST THU FEB 23 2012

.AVIATION...
VFR CONDITIONS TO DETERIORATE TO IFR CONDITIONS ALL TERMINALS
BETWEEN 12-16Z. PERIODS OF LIGHT RAIN TO OVERSPREAD ALL TERMINALS
BY 17Z WITH MOSTLY IFR CONDITIONS AND LOW MVFR POSSIBLE. AFTER
20Z...RAIN TO MIX WITH AND CHANGE TO SNOW BETWEEN 20-23Z AT CID/DBQ
AND 00-03Z AT MLI/BRL. IFR SOME LIFR CONDITIONS WITH LIGHT SNOW TO
PERSIST UNTIL 09Z WITH SNOW ENDING CIRCA 09-12Z WITH MOSTLY MVFR
CONDITIONS.     ..NICHOLS..

&&

.PREV DISCUSSION... /ISSUED 330 AM CST THU FEB 23 2012/

SYNOPSIS...
ANALYSIS AT 2 AM SHOWS A DIGGING UPPER LEVEL SYSTEM WITH LIMITED
MOISTURE AOB ALL SOLUTIONS.  INITIALIZATION INDICATES HI-RES ECMWF
CLOSEST...SUPPORTING TRIPLE POINT PASSING WELL TO THE SOUTHEAST AND
THIS WILL LIMIT FORCING.  SINCE LOW PW/S AND LESSER FORCING THIS WILL
LIMIT RAIN/SNOW AMOUNTS. RADAR TRENDS SUGGEST AREAS OF RAIN TO MOVE
INTO THE SW 1/3 OF THE AREA FROM BETWEEN 13-17Z.  ALL TOOLS SUGGEST
EVENT SNOW AMOUNTS TO BE 1-3 INCHES ALONG AND ESPECIALLY NORTH OF
HIGHWAY 34 MOSTLY THIS EVENING AND OVERNIGHT AND SOME WET SNOW FAR NW
SECTIONS AFTER 2 PM. THIS DOES NOT SUPPORT ANY KIND OF A HEADLINE
ATTM WITH TEMPERATURES WELL ABOVE FREEZING UNTIL AT LEAST 7 PM.

SHORT TERM...TODAY AND TONIGHT...
TODAY...NUMEROUS VERIFICATION AND INITIALIZATION TOOLS SHOWS HI-RES
ECMWF CLOSEST.  MARGINAL THERMAL FIELDS TO LIMIT SNOW AMOUNTS TODAY
UNTIL WELL INTO PM HOURS IN FAR NW SECTIONS WITH AROUND 1 INCH IN
GRASSY AND ON EXPOSED SURFACES WITH TEMPERATURES IN THE MID TO
UPPER 30S.  WBZ AOA 2K AGL FOR RAIN ALONG AND SOUTH OF HIGHWAY 30
TODAY.  PRECIPITATION AMOUNTS OF .1 TO LOCALLY AROUND .25 INCHES
PER LOCAL FORCING TOOLS AND TECHNIQUES.

TONIGHT...PRECIPITATION TO CHANGE TO ALL SNOW FROM NW TO SE BETWEEN
00-06Z WITH MOST LOCATIONS ROADWAYS BECOMING MARGINALLY SNOW COVERED
AROUND MIDNIGHT INTO THE OVERNIGHT HOURS.  THE SNOW WILL BE LIGHT AND
WITH ONLY 1 TO LOCALLY AROUND 3 INCHES FALLING DOES NOT SUPPORT AN
ADVISORY ATTM. MOST FAVORED AREAS FOR 2-3 INCH AMOUNTS FOR THE EVENT
OF SNOW MOSTLY BETWEEN HIGHWAYS 20 AND 30. HENCE...WE WILL BE
CANCELLING THE WINTER STORM WATCH.  ANY CHANGE ON SNOW AMOUNTS BASED
ON TOOLS COULD VERY WELL BE A BIT LOWER DUE TO EVEN LESSER FORCING...
EVAPORATIVE COOLING AND ALSO LESS MOISTURE TO WORK WITH. TEMPERATURES
TO FALL WELL BELOW FREEZING ONLY TOWARD MIDNIGHT IF NOT LATER.

.NICHOLS..

LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...

FRIDAY...AFTER BULK OR MORE ORGANIZED PRECIP FROM THU NIGHT EXITS
OFF TO THE SOUTHEAST OF THE DVN CWA...ADDITIONAL VORT SPOKES
EMBEDDED IN DEEPENING CYCLONIC FLOW-TROF AXIS ACRS THE WESTERN GRT
LKS TO COMBINE WITH DESTABILIZING LOW TO MID LEVELS TO PRODUCE SCTRD
SHOWERS ON FRI. LATEST TRENDS SUGGEST A BETTER CHANCE FOR THIS
ACTIVITY IN THE NORTHEAST HALF OF THE LOCAL FCST AREA...AND THERMAL
PROFILES EVEN IN A ROBUST MIXING ENVIRONMENT SUPPORT MAINLY SNOW.
WILL CUTBACK ON HIGH TEMPS SOME WITH MOST OF THE ARE STAYING IN THE
MID 30S IN CAA DESPITE THE DEEP MIXING. WHATEVER SNOW COVER THERE
MAY BE WILL ALSO HAMPER WARM UP ESPECIALLY ACRS THE NORTH HALF. THE
DEEP MIXING...PRESSURE GRADIENT CONTRAST BETWEEN EXITING CYCLONIC
FLOW AND RIDGING DUMPING DOWN THE PLAINS...TO MAKE FOR BLUSTERY
CONDITIONS AS WELL FRI WITH GUSTS OVER 30 MPH. CLEAR OUT AND CHILL
DOWN FRI NIGHT WITH LOWS WELL DOWN IN THE 20S EVEN IF MIXING WINDS
OF 8-14 KTS MAINTAIN OVERNIGHT.

SATURDAY AND SUNDAY...LATEST SIGNS...SIDING WITH THE MORE CONSISTENT
EUROPEAN MODELS SUGGEST THAT MUCH OF THE WEEKEND MAY BE
CHARACTERIZED BY FAIR WX AS OMEGA TYPE UPPER RIDGE PATTERN BUILDS
ACRS THE MID AND UPPER MS RVR VALLEYS BETWEEN THE ONGOING STORM
PUSHING UP THE NORTHEAST COAST...AND A LARGE SLUG OF GULF OF AK WAVE
ENERGY DIGGING SOUTHEASTWARD ACRS THE INTER-MOUNTAIN WEST. THE ECMWF
INDICATED H85 COLD AIRMASS OF -10 TO -14C ACRS THE REGION WOULD
SUPPORT HIGHS ONLY IN THE MID TO UPPER 20S SAT. BUT BANKING ON A
FULL DAY OF INSOLATION WILL ADVERTISE TEMPS MORE IN THE WAY OF LOW
TO MID 30S. AREAS WITH LITTLE OR NO SNOW COVER SOUTH OF I80 MAY WARM
INTO THE UPPER 30S. ON SUNDAY...MEDIUM RANGE SOLUTIONS START TO
DEVELOP SIGNIFICANT LLVL CYCLONE SOMEWHERE TO THE LEE OF THE
ROCKIES/WEST CENTRAL PLAINS AS STRONGLY DIFFLUENT SOUTHWESTERLIES
START TO SPRAWL OUT ACRS THE MID AND UPPER MS RVR VALLEY. IF A TIGHT
ENOUGH PRESSURE GRADIENT CAN EDGE THIS FAR EASTWARD OFF THIS LLVL
PROCESS TO THE SOUTHWEST...ROBUST SOUTHEAST BOUNDARY LAYER FLOW WILL
WARM THINGS INTO THE 40S IF NOT A 50 DEGREE READING SUNDAY
AFTERNOON. THE NEW EURO HAS MID TO UPPER 50S IN THE SOUTHERN CWA BY
LATE AFTERNOON. THE 00Z GFS HAS TRENDED TO THE AGAIN CONSISTENT
ECMWF IN SUGGESTING TIGHT DEEP CYCLONE TO ROLL OUT ACRS THE NORTHERN
PLAINS AND UPPER MS RVR VALLEY SUNDAY NIGHT INTO MONDAY MISSING THE
CWA ALMOST ENTIRELY. WILL STILL KEEP LOW POPS IN THE NORTH LATE
SUNDAY FOR WARM AIR ADVECTION LIGHT RAIN BREAKING OUT AND THEN
LIFTING NORTHWARD. POPS AGAIN LATER SUNDAY NIGHT AHEAD OF THIS
SYSTEM/S ASSOCIATED STRONG INCOMING FROPA BUT THIS FEATURE WILL BE
MOISTURE STARVED AND HARD PRESSED TO SCOOP UP SOME SHOWERS ALONG THE
COLD FRONT INTO EARLY MONDAY MORNING. WARM SECTOR WINDS MAY GUST UP
TO 40 MPH ON SUNDAY.

MONDAY THROUGH NEXT WEDNESDAY...CURRENTLY ACCEPTED SOLUTIONS IN THE
MEDIUM RANGE STILL SUGGEST MONDAY WILL BE JUST A COOL BLUSTERY DRY
SLOT-SECTOR DAY WITH WINDS NOT ALL THAT FAR OFF ADVISORY CRITERIA.
WILL STILL HAVE TO WATCH OUT FOR WRAP-AROUND SNOW SHOWERS MAKING
THEIR WAY INTO THE NORTHERN CWA BUT EVEN THE GFS HAS SHIFTED SO FAR
NORTH  THAT EVEN THAT APPEARS TO BE A SLIM CHANCE AT THIS POINT.
EVEN LONGER RANGE SIGNALS SUGGEST A POTENTIALLY ACTIVE REST OF THE
WEEK WITH ADDITIONAL LARGE CYCLONES ROLLING OUT OF THE GRT BSN AND
ACRS PORTIONS OF THE MIDWEST. OF COURSE HOW FAR NORTH OR SOUTH THESE
SYSTEMS PROPAGATE AND THERMAL PROFILES FOR PRECIP TYPE/AMOUNTS STILL
VERY MUCH UNCERTAIN AT THIS TIME. ONE LOOKS TO OCCUR IN OR NEAR THE
LOCAL AREA TUE NIGHT INTO WED...AND THE OTHER AT THE END OF THE WEEK
ON FRI MARCH 2ND...IN LIKE A LION.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

NICHOLS
Hazardous weather outlook, Feb 23, 4:40 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CST THU FEB 23 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
440 AM CST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON AND TONIGHT...A COLD RAIN WILL GRADUALLY MIX WITH AND
CHANGE OVER TO ALL SNOW BY MID EVENING FROM NORTH TO SOUTH.  THE SNOW
WILL END TOWARD DAYBREAK FRIDAY WITH MOSTLY 1 TO 3 INCH TOTALS...
MAINLY FOR LOCATIONS ALONG AND NORTH OF HIGHWAY 34.  SOME AREA
ROADWAYS MAY BECOME SNOW COVERED LATE THIS EVENING AND OVERNIGHT AS
THE MERCURY FALLS BELOW FREEZING. SNOW WILL ACCUMULATE INITIALLY
ON GRASSY AND EXPOSED LOCATIONS DUE TO OUR RELATIVELY WARM GROUND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG STORM SYSTEM WILL MOVE ACROSS THE UPPER MIDWEST LATE SUNDAY
INTO MONDAY. THERE MAY BE A BRIEF PERIOD OF RAIN OR SNOW IN PORTIONS
OF THE OUTLOOK AREA SUNDAY NIGHT BUT THE BULK OF THE PRECIPITATION
SHOULD REMAIN OVER MINNESOTA AND WISCONSIN. THE MAIN IMPACT FROM
THIS SYSTEM WILL BE STRONG GUSTY WINDS OF 30 TO 40 MPH SUNDAY AND
AGAIN ON MONDAY. FURTHER OUT...THERE ARE SIGNS THAT ANOTHER
POTENTIALLY STRONG STORM SYSTEM MAY BRING RAIN OR SNOW TO THE AREA
FROM TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SNOWFALL REPORTS OF 1 INCH OR MORE WOULD BE APPRECIATED.

NICHOLS/12

In the hours before

Special weather statement, Feb 23, 5:22 AM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 AM CST THU FEB 23 2012

IAZ042-054-066-068-ILZ001-002-007-009-015>018-231400-
DUBUQUE-JACKSON-CLINTON-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...DUBUQUE...MAQUOKETA...CLINTON...
BETTENDORF...DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...
STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...
PRINCETON...HENNEPIN
522 AM CST THU FEB 23 2012

...AREAS OF DENSE FOG EARLY THIS MORNING ACROSS PORTIONS OF
FAR EASTERN IOWA AND NORTHWEST ILLINOIS...

AREAS OF DENSE FOG REDUCING VISIBILITIES DOWN TO A QUARTER MILE
OR LESS...WILL CONTINUE THROUGH 8 AM CST THIS MORNING ACROSS
PORTIONS OF FAR EASTERN IOWA AND NORTHWESTERN ILLINOIS. THESE
LOCALIZED AREAS OF DENSE FOG WILL CONTINUE UNTIL NORTHEAST WINDS
INCREASE ENOUGH TO HELP IMPROVE VISIBILITIES. IN ADDITION...MANY
LOCATIONS REMAIN BELOW FREEZING...SO ANY FOG MAY RESULT IN A
GLAZE FORMING ON SOME ROADS...ESPECIALLY ELEVATED SURFACES.

ANYONE TRAVELING EARLY THIS MORNING SHOULD BE AWARE OF POSSIBLE
SLIPPERY ROAD CONDITIONS...ESPECIALLY ON ELEVATED SURFACES SUCH
AS BRIDGES AND OVERPASSES. ALSO BE AWARE OF SHARPLY REDUCED
VISIBILITIES OCCURRING IN A SHORT DISTANCE.

12
Special weather statement, Feb 23, 7:47 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
747 AM CST THU FEB 23 2012

IAZ042-054-066-068-ILZ001-002-007-009-015>018-231500-
DUBUQUE-JACKSON-CLINTON-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...DUBUQUE...MAQUOKETA...CLINTON...
BETTENDORF...DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...
STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...
PRINCETON...HENNEPIN
747 AM CST THU FEB 23 2012

...AREAS OF DENSE FOG EARLY THIS MORNING ACROSS PORTIONS OF FAR
EASTERN IOWA AND NORTHWEST ILLINOIS...

AREAS OF DENSE FOG REDUCING VISIBILITIES DOWN TO A QUARTER MILE
OR LESS...WILL CONTINUE THROUGH 9 AM CST THIS MORNING ACROSS
PORTIONS OF FAR EASTERN IOWA AND NORTHWESTERN ILLINOIS. THESE
LOCALIZED AREAS OF DENSE FOG WILL CONTINUE UNTIL NORTHEAST WINDS
INCREASE ENOUGH TO HELP IMPROVE VISIBILITIES. IN ADDITION...MANY
LOCATIONS REMAIN BELOW FREEZING...SO ANY FOG MAY RESULT IN A GLAZE
FORMING ON SOME ROADS...ESPECIALLY ELEVATED SURFACES.

ANYONE TRAVELING EARLY THIS MORNING SHOULD BE AWARE OF POSSIBLE
SLIPPERY ROAD CONDITIONS...ESPECIALLY ON ELEVATED SURFACES SUCH
AS BRIDGES AND OVERPASSES. ALSO BE AWARE OF SHARPLY REDUCED
VISIBILITIES OCCURRING IN A SHORT DISTANCE.

NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather. Local standard time, as filed.

Winter Weather, Henry

When
February 23, 9:00 AM CST to February 24, 11:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

The highest snowfall total reported by a trained spotter was 2.0 inches in New London.

Winter Weather, Iowa

When
February 23, 10:00 AM CST to February 24, 8:00 AM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Trained spotter snowfall reports ranged from 2.0 inches in North English to 2.8 inches in Williamsburg.

Winter Weather, Linn

When
February 23, 12:30 PM CST to February 24, 9:00 AM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Precipitation began as rain by 11 AM CST and transitioned over to all snow by 145 PM CST. Snowfall totals ranged from 3.7 inches 1 mile northeast of Marion to 4.3 inches 5 miles northwestt of Cedar rapids.

Winter Weather, Buchanan

When
February 23, 1:20 PM CST to February 24, 4:00 AM CST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Precipitation began as a rain snow mix early in late morning of February 23, 2012 and transitioned over to snow by 1 PM CST. Trained spotters reported snowfall totals ranging from 5.5 inches 4 miles southeast of Oelwein to 6.2 inches 1 mile south of Aurora.

Winter Weather, Delaware

When
February 23, 2:00 PM CST to February 24, 5:00 AM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Precipitation began as a rain and snow mix by late morning and began to transition to snow by mid afternoon. Moderate to heavy snow was reported across the county. A trained spotter 1 mile east southeast of Edgewood reported a storm total of 6.8 inches of snow.

Winter Weather, Jones

When
February 23, 2:00 PM CST to February 24, 5:00 AM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Precipitation began falling as a rain and snow mix by 1 PM CST and transitioned over to snow by 3 PM CST. Trained spotters reported a snowfall totals ranging from 4.5 inches in Olin to 5.9 inches 3 miles south southwest of Center Junction.

Winter Weather, Dubuque

When
February 23, 2:30 PM CST to February 24, 6:00 AM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Precipitation began as a rain and snow mix in the early afternoon hours and transitioned over to all snow by 215 pm CST. Snow was moderate to heavy at times. Trained spotters reported storm totals of 4.0 inches 4 miles northwest of Dubuque to 7.5 inches at the Dubuque Regional Airport.

Winter Weather, Jackson

When
February 23, 2:30 PM CST to February 24, 6:00 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

A trained spotter reported a storm total of 2.8 inches 4 miles west of Maquoketa.

Winter Weather, Benton

When
February 23, 3:15 PM CST to February 24, 4:00 AM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Precipitation began as rain in the early afternoon and began to transition to snow by 230 CST that afternoon. The snow fell heavy at times during the afternoon and evening hours. The highest totals in the county were reported by trained spotters and were 4 inches at both 1 mile south of Belle Plaine and 1 mile southeast of Vinton.

Winter Weather, Clinton

When
February 23, 6:00 PM CST to February 24, 11:00 AM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

The highest snowfall totals reported by trained spotters ranged from 4.2 inches 1 mile south southeast of Dewitt to 5.0 inches 2 miles northwest of Delmar and Charlotte.

Winter Weather, Cedar

When
February 23, 6:00 PM CST to February 24, 10:00 AM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

The highest amounts reported by trained spotters ranged from 3.9 inches 1 mile southeast of Stanwood to 4.6 miles west southwest of Lowden.

Winter Weather, Johnson

When
February 23, 7:00 PM CST to February 24, 9:00 AM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

The highest snowfall totals reported by spotters ranged from 3.0 inches one mile west of Elmira to 4.0 inches 1 mile east of Solon.

Winter Weather, Scott

When
February 23, 8:00 PM CST to February 24, 11:00 AM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

The highest snowfall totals reported by trained spotters ranged from 5.0 inches in Eldridge to 6.2 inches in Park View.

Winter Weather, Washington

When
February 23, 8:00 PM CST to February 24, 11:00 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

The highest snowfall totals reported by trained spotters ranged from 2.0 inches in Wellman to 2.5 inches 1 mile west of Washington.

Winter Weather, Muscatine

When
February 23, 8:00 PM CST to February 24, 11:00 AM CST
Where
Muscatine forecast zone
Reported by
Public
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

A public report of 2.3 inches of snow was reported in Muscatine.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368210, 368075, 368074, 368069, 368070, 368076, 368071, 368072, 368067, 368202, 368206, 368205, 368209, 368211, 368213.